Michigan, 2013Hail and Damaging Wind in Michigan, September 1, 2013
September 1, 2013 · NWS APX · 2 events in 1 county or zone
An isolated severe thunderstorm in northwest Lower Michigan produced wind damage and marginally large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm in northwest Lower Michigan produced wind damage and marginally large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 1, 2:59 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 1, 2:59 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT SUN SEP 1 2013
.SYNOPSIS...
ISSUED AT 359 PM EDT SUN SEP 1 2013
A SYSTEM OVER THE NORTHERN PLAINS...WILL SLOWLY MOVE EAST ACROSS THE
GREAT LAKES THROUGH THE REMAINDER OF THE LABOR DAY WEEKEND. THIS
SYSTEM WILL EVENTUALLY EXIT EAST OF THE GREAT LAKES TUESDAY. THIS
PATTERN WILL GENERATE NEARLY SEASONAL TEMPERATURES ALONG WITH
SCATTERED RAIN SHOWERS ACROSS NORTHERN MICHIGAN THROUGH MONDAY.
A LARGE AREA OF HIGH PRESSURE WILL BUILD OVER THE NORTHERN PLAINS
AND GREAT LAKES TUESDAY...AND REMAIN NEARLY STATIONARY OVER THE
STATE DURING THE UPCOMING WORK WEEK. THIS PATTERN WILL GENERATE SOME
SUN...ALONG WITH MILD EARLY SEPTEMBER TEMPERATURES...OVER NORTHERN
MICHIGAN DURING THE UPCOMING WORK WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 359 PM EDT SUN SEP 1 2013
COMPACT SHORT WAVE AND ASSOCIATED SFC LOW WORKING EASTWARD ACROSS
UPPER MICHIGAN THIS AFTERNOON...TRAILING COLD FRONT EXTENDS DOWN
THROUGH EASTERN WISCONSIN. NARROW INSTABILITY AXIS ANALYZED ALONG
AND JUST AHEAD OF THE FRONT...NOSING INTO NW LOWER MICHIGAN AS OF
19Z. ADVANCING SHORT WAVE DID BRING ONE ROUND OF SHOWERS/
THUNDERSTORMS THROUGH NRN LAKE MICHIGAN INTO EASTERN UPPER
MICHIGAN EARLIER IN THE AFTERNOON. THAT BATCH WEAKENED
CONSIDERABLY. HOWEVER...CONVECTION IS RAMPING UP FURTHER SOUTH
ALONG THE SOUTHERN EDGE OF THE SHORT WAVE AND UPPER HEIGHT FALLS
IN NRN LAKE MICHIGAN AND BACK THROUGH E/SE WISCONSIN ALONG THE
FRONT.
REST OF THE AFTERNOON AND TONIGHT...HAVE RE-THOUGHT/RE-TOOLED THE
FORECAST FOR THE NEXT SIX TO NINE HOURS. UPPER HEIGHT FALLS COMING
IN FROM THE WEST INTERACTING WITH NARROW INSTABILITY AXIS SETTING
UP TO BE THE MAIN SHOW AS THIS SYSTEM WORKS THROUGH THE REGION
TONIGHT. LOOKING LIKELY THAT DEVELOPING CONVECTIVE LINE TO OUR
WEST WILL GROW UPSCALE OVER THE NEXT FEW HOURS AS HEIGHT FALLS
ALOFT ADVANCE THROUGH THE AREA AND ERODE THE EXISTING LOW LEVEL
CAPPING...BRINGING A SCT-BKN NARROW LINE OF SHOWERS/STORMS
EASTWARD THROUGH THE CWA. STILL THINK BEST PRECIP CHANCES WILL BE
OVER THE NRN THIRD TO HALF OF THE CWA...GIVEN THE STRONG UPPER
LEVEL SUPPORT WITH THE WAVE. BUT HAVE ALSO NUDGED UP POPS FURTHER
SOUTH AS WELL WITH THE LINE COMING THROUGH THE REGION.
SEVERE THREAT...STRONGER MID LEVEL ALOFT (INCREASING TO 35 TO 40
KNOTS AT 500 MB) AHEAD AND ALONG THE FRONT WILL SUPPLY AT LEAST
SOME MODEST EFFECT SHEAR TO HELP ORGANIZE STORMS. DONT EXPECT
WIDESPREAD SEVERE (JUST NOT ENOUGH INSTABILITY). BUT STORMS WILL
HAVE TO BE MONITORED FOR A MODEST WIND THREAT AS THEY COME THROUGH
THE REGION.
LATER TONIGHT THROUGH MONDAY...FRONT CLEARS THE REGION LATE EVENING
AND OVERNIGHT BRINGING AN END TO THE SHOWER/STORM THREAT.
SUBSTANTIALLY COOLER AIR ADVECTS INTO THE CWA AND EXPECT LOW
STRATUS TO SETTLE INTO THE REGION OVERNIGHT...AND POSSIBLY SOME
DRIZZLE. LABOR DAY LOOKS CLOUDY/COOL AND BREEZY WITH WINDS OUT OF
THE NW AND HIGHS IN THE LOWER TO MIDDLE 60S (PERHAPS A FEW UPPER
50S FOR HIGHS IN THE COLD SPOTS). MAY SEE SOME THINNING CLOUDS
LATER IN THE DAY...BUT OVERALL...THE MORE TYPICAL SWITCH TO FALL-
LIKE WEATHER AROUND LABOR DAY LOOKS ON TRACK AGAIN THIS YEAR...IF
ONLY TEMPORARILY.
&&
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 359 PM EDT SUN SEP 1 2013
LOOKING LIKE A RETURN TO SOME VERY QUIET WEATHER AS WE HEAD THROUGH
THE FIRST WORK WEEK AND FULL WEEKEND OF SEPTEMBER...WITH NO MAJOR
FORECAST CONCERNS...OUTSIDE OF JUST HOW TEMPERATURES WILL WORK OUT
INTO MID/LATE WEEK. WE ARE DEFINITELY IN A TRANSITION TIME OF
YEAR...AND IT SHOWS WITH REGARD TO THIS FORECAST...MOST NOTABLY WITH
ALL AVAILABLE GUIDANCE REALLY STRUGGLING TO GET A GRIP ON JUST HOW
MUCH OR LITTLE COOLER AIR WILL BLEED INTO THE GREAT LAKES WED/THU.
REGARDLESS OF HOW THAT EVENTUALLY WORKS OUT...THE BASIC PATTERN WILL
STILL UNDERGO CHANGES AS THE RECENTLY PERSISTENT CLOSED LOW IN THE
GULF OF ALASKA IS BUMPED EASTWARD BY A STRONGER UPPER TROUGH
DROPPING TOWARD THE ALEUTIANS...HELPING SHARPEN THE PLAINS/ROCKIES
UPPER RIDGE WITH TIME...WHILE ALSO ALLOWING FOR SLOWLY LOWERING
HEIGHTS INTO THE GREAT LAKES AND ESPECIALLY NORTHEAST CONUS THROUGH
THE WORK WEEK. THIS PATTERN CHANGE IS ALREADY UNDERWAY...WITH A LEAD
SHORTWAVE/COLD FRONT WORKING THROUGH THE REGION TODAY...AND A SECOND
PIECE OF ENERGY WORKING THROUGH NORTHERN ALASKA THAT WILL EVENTUALLY
DROP INTO OUR LEAD TROUGH TO CARVE OUT A MORE PRONOUNCED FEATURE
SOMEWHERE NEARBY THROUGH THE WEEK.
AS FAR AS SENSIBLE WEATHER GOES...STILL LOOKING LIKE A FANTASTIC
EARLY SEPTEMBER DAY FOR TUESDAY AS LOWER LEVEL RIDGING WORKS THROUGH
THE REGION. INCOMING AXIS OF SIGNIFICANTLY DRIER AIR SHOULD WORK TO
ERODE ANY LOWER STRATUS THAT WILL PROBABLY TRY TO STICK AROUND FOR
AT LEAST A PORTION OF MONDAY NIGHT...GIVING LOTS OF SUNSHINE FOR
TUESDAY AFTERNOON AS PWATS DIVE BELOW 0.5 INCHES AND BOUNDARY LAYER
DEW POINTS MIX OUT WELL INTO THE 40S. THAT SETUP SHOULD GIVE A
COMFORTABLE NIGHT TUESDAY NIGHT AS THE HIGH FOLDS OVERHEAD...WITH
LOWS DOWN INTO THE 40S AND 50S...PERHAPS HELD IN CHECK JUST A BIT BY
A TIGHTENING GRADIENT AFTER 06Z.
THAT GRADIENT WILL BE ENHANCED OUT AHEAD OF A WEAKISH FRONTAL
BOUNDARY DROPPING SOUTH FROM ONTARIO...ON THE LEADING EDGE OF A
RELOADING UPPER TROUGH ACROSS HUDSON BAY. STILL DON'T EXPECT ANY
PRECIP WITH THIS FEATURE AS IT DROPS THROUGH NORTHERN MICHIGAN ON
WEDNESDAY...GIVEN BOTH A LACK OF UPPER FORCING AND BASICALLY NO
MOISTURE TO WORK WITH. HOWEVER...WHAT HAPPENS IN ITS WAKE IS STILL A
LITTLE BIT IN QUESTION. AS DISCUSSED YESTERDAY...THERE ARE STILL
SOME QUESTIONS ABOUT JUST HOW MUCH UPPER TROUGH AMPLIFICATION WILL
TAKE PLACE INTO THE GREAT LAKES VERSUS JUST OFF TO OUR EAST. LATEST
GUIDANCE CONTINUES EARLIER TRENDS OF BACKING OFF THE COOLEST PUSH OF
AIR HERE...INSTEAD FAVORING A MORE EASTWARD-DISPLACED THERMAL TROUGH
AXIS INTO THE EASTERN LAKES/NORTHEAST STATES. THIS MAKES A BIT MORE
SENSE GIVEN THE BROAD MERIDIONAL UPPER RIDGE SETUP JUST TO OUR
WEST...WHICH TYPICALLY MODULATES ANY COOL SHOTS FOR THIS AREA. AS
SUCH...WILL TEND TO MODERATE HIGHS A FEW DEGREES INTO THE LATE WEEK
PERIOD...WITH SOME DECENT WARMTH LURKING NOT TERRIBLY FAR AWAY AS
THE WESTERN RIDGE AGAIN ATTEMPTS TO FLEX ITS MUSCLE BY FRIDAY.
THAT MAY ESPECIALLY BE TRUE BY NEXT WEEKEND WITH SOME HINTS OF MORE
PRONOUNCED THERMAL RIDGING ARRIVING BACK ACROSS THE NORTHERN
LAKES...OUT AHEAD OF PERHAPS ANOTHER COLD FRONT APPROACHING SOMETIME
LATER SATURDAY OR SUNDAY. THERE WILL LIKELY BE SOME INHERENT PRECIP
THREAT WILL THAT BOUNDARY...BUT GIVEN SUCH A LOW CONFIDENCE SCENARIO
IN WHAT IS STILL A TRANSITION PATTEN...PREFER TO KEEP ANY RAIN
MENTION OUT OF THE FORECAST JUST YET. INSTEAD...WILL NUDGE GOING
HIGHS UP A COUPLE MORE DEGREES AS SUMMER TRIES ITS BEST TO HANG ON.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 158 PM EDT SUN SEP 1 2013
LINE OF SHOWERS/THUNDER WILL IMPACT PLN OVER THE NEXT 1 TO 2
HOURS. OTHERWISE...VFR CIGS SLOWLY EMERGING ACROSS NRN LOWER
MICHIGAN. COLD FRONT EXPECTED TO SWING THROUGH THE REGION LATE
THIS AFTERNOON/EARLY EVENING AND MAY YET SPARK ADDITIONAL SHOWERS
AND STORMS ACROSS NRN LOWER MICHIGAN...ESPECIALLY NE LOWER
MICHIGAN. BEHIND THE FRONT...MUCH COOLER AIR WILL SPREAD INTO THE
REGION TONIGHT. THIS WILL LEAD TO ABUNDANT STATUS EXPANDING DOWN
INTO THE REGION DURING THE OVERNIGHT PERIOD THAT WILL PERSIST
THROUGH MUCH OF LABOR DAY.
WINDS TURN NORTHWEST TONIGHT WITH SOME GUSTINESS THROUGH THE DAY
MONDAY.
&&
.MARINE...
ISSUED AT 359 PM EDT SUN SEP 1 2013
COLD FRONT WILL SWING THROUGH THE REGION TONIGHT WITH GUSTIER
NORTHWEST WINDS DEVELOPING OVERNIGHT AND PERSISTING THROUGH MONDAY
NIGHT. HAVE ALREADY ISSUED SMALL CRAFT ADVISORIES FOR PORTIONS OF
THE LAKE MICHIGAN NEARSHORE AND WHITEFISH BAY FOR LATER TONIGHT.
ADDITIONAL NEARSHORE ZONES ON LAKE HURON WILL LIKELY NEED SMALL
CRAFT HEADLINES FOR MONDAY AND MONDAY NIGHT. WINDS DIMINISH A BIT
FOR TUESDAY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT MONDAY
FOR LMZ323-342-344>346.
LS...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT MONDAY
FOR LSZ321.
&&
SYNOPSIS...SR
SHORT TERM...BA
LONG TERM...DL
AVIATION...BA
MARINE...BAHazardous weather outlook, Sep 1, 3:36 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
436 PM EDT SUN SEP 1 2013
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
021200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
436 PM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON...AND LAKE SUPERIOR.
.DAY ONE...THIS EVENING AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHERN
MICHIGAN THROUGH THE EVENING HOURS. SEVERE STORMS ARE NOT
EXPECTED...THOUGH A FEW STRONGER STORMS MAY PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL. AS ALWAYS...DANGEROUS LIGHTNING IS POSSIBLE WITH
ALL STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A HIGH SWIM RISK ON LABOR DAY...INCLUDING AN ELEVATED
THREAT FOR RIP CURRENTS...ON THE LAKE MICHIGAN BEACHES OF NORTHERN
LOWER MICHIGAN...INCLUDING GRAND TRAVERSE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT RAINFALL AMOUNTS AT ANY TIME.
&&
FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.
LAWRENCE/ADAM
In the hours before
Special weather statement, Sep 1, 11:24 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT SUN SEP 1 2013
MIZ008-015-019-011715-
CHARLEVOIX MI-CHIPPEWA MI-MACKINAC MI-
1224 PM EDT SUN SEP 1 2013
...A LINE OF THUNDERSTORMS APPROACHING THE AREA...
AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS ACROSS NORTHERN LAKE MICHIGAN...MOVING
NORTHEAST AT AROUND 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS LINE OF STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BEAVER ISLAND...
WHITEFISH POINT...
PARADISE...
SAULT STE. MARIE...
CURTIS...
GOULD CITY...
TAHQUAMENON FALLS STATE PARK...
ENGADINE...
NAUBINWAY...
REXTON...
ECKERMAN...
EPOUFETTE...
STRONGS...
THREE LAKES...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAWRENCE
Special weather statement, Sep 1, 1:00 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
200 PM EDT SUN SEP 1 2013
MIZ008-015-011900-
CHIPPEWA MI-MACKINAC MI-
200 PM EDT SUN SEP 1 2013
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...
NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF
THUNDERSTORMS OVER EASTERN UPPER MICHIGAN. THE STORMS WERE MOVING
EAST AT 30 MPH.
SMALL HAIL AND HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL
RATES AROUND ONE INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PARADISE...
WHITEFISH POINT...
SAULT STE. MARIE...
DRUMMOND ISLAND...
RUDYARD...
HESSEL...
CEDARVILLE...
KINROSS...
BRIMLEY...
PICKFORD...
DAFTER...
STALWART...
KELDEN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Thunderstorm Wind, Antrim
- When
- September 1, 4:02 PM EST to 4:03 PM EST
- Where
- Antrim County, 0.25 mi SW of Alden to 1.46 mi ENE of Clam River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $21,000
- Reported by
- Broadcast Media
- Coordinates
- 44.878, -85.274
Several large trees were downed, one of which crushed a vehicle. Crystal Springs Road was blocked by downed trees.
Hail, Antrim
- When
- September 1, 4:36 PM EST
- Where
- Antrim County, 0.85 mi SE of Antrim
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.870, -85.060
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478514, 478513.